Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Jacksonville, FL

July 16, 2012Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 16, 2012, 6:04 PM EDT for Marion County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2012, 6:04 PM EDT (22:04 UTC)
Expired
Jul 16, 2012, 6:30 PM EDT
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:43 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 16, 2:43 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT MON JUL 16 2012

.NEAR TERM...THRU TONIGHT...HIGH-RES WRF AGAIN ACCURATELY SHOWED
CONVECTION ALONG I-95 CORRIDOR AROUND MIDDAY...SHIFTING WESTWARD.
MAY HAVE OVERDONE SEABREEZE COLLISION INTERIOR FL PENINSULA LATE
TODAY AS NO WEST COAST SEABREEZE YET. NEVERTHELESS WITH LIFT IN
LEADING PART OF UPPER LOW MOVING OVER NRN FL... ANTICIPATE
INCREASE IN COVERAGE AS CONVECTION MOVES/DEVELOPS WESTWARD TOWARD
LAKE CITY AND GAINESVILLE DURING THE REMAINDER OF THE AFTERNOON.

CONVECTION SHOULD DIMINISH DURING THE EVENING WITH PARTLY CLOUDY
SKIES. CANNOT RULE OUT ISOLATED SHRA DURING NIGHT WITH UPPER LOW
OVERHEAD...BUT LOWERING POPS TO 10 PCT AFTER MIDNIGHT.

&&

.SHORT TERM...TUESDAY THROUGH THURSDAY

THE UPPER LOW OVER THE AREA WILL BE SUPPORTIVE OF SCATTERED TO
NUMEROUS THUNDERSTORMS THE NEXT COUPLE OF DAYS. WARM AND HUMID
CONDITIONS WILL CONTINUE.

THE SURFACE RIDGE WILL BECOME POSITIONED SOUTH OF THE AREA ON
TUESDAY AND THE STEERING FLOW WILL BEGIN TO SHIFT TO THE
SOUTHWEST. THE GULF COAST SEABREEZE WILL BE DOMINANT AND SHOWERS
AND THUNDERSTORMS WILL LIKELY FIRST DEVELOP OVER THE WESTERN ZONES
IN THE MORNING AND THEN BUILD TOWARD THE ATLANTIC COAST IN THE
AFTERNOON.

A SIMILAR PATTERN CAN BE EXPECTED ON WEDNESDAY AND A FEW STRONG
STORMS WILL BE POSSIBLE AS THE ATMOSPHERE BECOMES EVEN MORE MOIST
AND UNSTABLE.

ON THURSDAY...THE UPPER LOW OVER GEORGIA WILL BECOME ABSORBED BY
AN UPPER TROUGH WHICH WILL BE IN THE PROCESS OF BECOMING
ESTABLISHED ACROSS THE EASTERN UNITED STATES. THUNDERSTORMS WILL
LIKELY BE MORE SCATTERED ON THURSDAY WITH THE BEST COVERAGE
EXPECTED ACROSS SOUTHEAST GEORGIA DUE TO CLOSE PROXIMITY OF THE
UPPER TROUGH AXIS. TEMPERATURES WILL BE WARMER WITH HIGHS PUSHING
INTO THE LOW TO MID 90S AREA WIDE.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
UPPER TROUGH AND ASSOCIATED COLD FRONT WILL BRING AN INCREASED
CHANCE OF THUNDERSTORMS TO SOUTHEAST GEORGIA NEXT WEEKEND. HIGH
PRESSURE RIDGE ACROSS THE CENTRAL FLORIDA PENINSULA WILL KEEP
HOTTER TEMPERATURES AND LOWER CHANCES OF PRECIP IN PLACE ACROSS
OUR FLORIDA COUNTIES.

&&

.AVIATION...SIMILAR TO YDAY...VFR CONDITIONS EXCEPT MVFR BENEATH
SCATTERED AFTERNOON/EVENING SHRA/TSRA.

&&

.MARINE...LATEST BUOY DATA SHOW LIGHT WINDS AS EXPECTED...WITH
CONTINUED 3-4FT EASTERLY SWELL. CONDITIONS TO CHANGE VERY LITTLE
OVER THE NEXT SEVERAL DAYS...WITH SOUTH TO SOUTHWEST WINDS 10 TO
15 KTS AND 2-4 FT SEAS.

RIP CURRENTS: MODERATE RISK THROUGH TUESDAY DUE TO CONTINUED
EASTERLY SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  72  93 /  20  50  50  40
SSI  76  89  78  90 /  20  40  30  30
JAX  71  90  75  92 /  20  50  40  40
SGJ  73  88  76  90 /  20  50  30  30
GNV  70  89  71  92 /  40  60  50  40
OCF  70  89  72  92 /  40  60  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/WOLF/
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 AM EDT MON JUL 16 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
405 AM EDT MON JUL 16 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LOW OFF THE NORTHEAST FLORIDA COAST WILL PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. A FEW STORMS MAY BECOME
STRONG THIS AFTERNOON OVER INLAND AREAS...PRODUCING STRONG GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO EASTERLY
SWELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES WEST ACROSS NORTH FLORIDA. A FEW
STORMS MAY BE STRONG DURING THE AFTERNOON AND EVENING HOURS...AND
PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS
WILL BECOME MORE SCATTERED WEDNESDAY THROUGH SUNDAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ON TUESDAY DUE TO
LINGERING EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 16, 3:18 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT MON JUL 16 2012

FLZ025-161945-
DUVAL-
318 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM
EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OCEANWAY...OR 4 MILES EAST OF
JACKSONVILLE INTERNATIONAL AIRPORT...MOVING SOUTH AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY AND
JACKSONVILLE INTERNATIONAL AIRPORT THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3033 8175 3049 8180 3054 8159 3040 8149
TIME...MOT...LOC 1919Z 014DEG 4KT 3046 8164

SHULER
Special weather statement, Jul 16, 5:49 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT MON JUL 16 2012

FLZ040-162230-
MARION-
549 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM
EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF RAINBOW LAKES ESTATES TO 8 MILES SOUTHWEST OF SANTOS TO 6 MILES
SOUTH OF SUMMERFIELD...MOVING SOUTHWEST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEIRSDALE...
SUMMERFIELD...SANTOS...ROMEO...OCKLAWAHA...LAKE WEIR...BELLEVIEW...
RAINBOW LAKES ESTATES AND DUNNELLON THROUGH 630 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8242 2904 8247 2903 8252 2905 8254
      2922 8254 2922 8245 2916 8215 2899 8168
      2895 8173 2895 8229
TIME...MOT...LOC 2149Z 023DEG 13KT 2915 8242 2903 8221
          2892 8203

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:18 PM EDTSpecial Weather StatementJAXDuval27 min
Jul 16, 5:49 PM EDTSpecial Weather StatementJAXMarion41 min
Jul 16, 6:28 PM EDTAreal Flood AdvisoryJAXMarion92 min
Jul 16, 6:30 PM EDTSpecial Weather StatementJAXMarion45 min
Jul 16, 6:38 PM EDTSpecial Weather StatementJAXUnion52 min
Jul 16, 7:33 PM EDTSpecial Weather StatementJAXAlachua27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.